Estrogen imbalance

by Dee
(New Jersey)

I have been suffering from migraines for 6 years since the birth of my son. I have been on birth control for 20 years. An alternative physician advised progesterone cream while still on BC, and now since using cream for almost 4 months my period comes at all different times of the month - not just at the end of the active pills.

I am confused! Any advice? The cream contains 450 mg of USP progesterone per ounce. HELP.

Comments for Estrogen imbalance

Click here to add your own comments

Jul 20, 2008
Estrogen imbalance
by: Wray

Hi Dee It's difficult to know how to advise you. All OC's supply synthetic oestrogen from day 1 to 14. Then from day 15 to 28 it gives you synthetic progesterone or a 'progestin' (as it's normally called). Some also have a placebo for the last few days.

I take it you have been using the cream from day 15 to 28? If this is the case it shouldn't have upset the cycle so much. If you hadn't been using the OC and had just started the progesterone it can certainly upset the cycle to begin with. But I've not heard of someone on the Pill having their cycle disrupted. We do have a page on how to use the cream which you might find helpful:

It's interesting you have been having migraines since the birth of your son. Progesterone levels drop sharply after birth, if you had also started the OC shortly after this, it would have kept the level suppressed for the last 6 years, never mind the full 20 years you've been taking it! There would have been no progesterone to counter all the oestrogen you are being given.

Oestrogen is an excitatory hormone, progesterone is calming and can be very affective for migraines. Please would you look at my answer to another contribution on OC's:

Please also look at another answer which gives Dr Dalton's solution to migraines:

Please consider some other form of contraception, one which gives neither oestrogen nor a progestin. The copper T is effective, please do not go for the newer IUD's which leak progestins into the system. You might also need a cream with a higher strength than the one you are currently using. Do hope this helps. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Hormone balance.

Search over 7,500 pages on this site...